Michigan, 2017Flood and Lake-Effect Snow in Michigan, December 29 to 31, 2017
December 29 to 31, 2017 · NWS MQT · 8 events in 6 counties and zones
An upper disturbance moving across the region generated moderate to heavy lake enhanced snow downwind of Lake Superior in a north to northwest wind flow from the 29th into the 31st.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 4
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moving across the region generated moderate to heavy lake enhanced snow downwind of Lake Superior in a north to northwest wind flow from the 29th into the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 29, 7:02 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 29, 7:02 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
702 AM EST Fri Dec 29 2017
.SHORT TERM...(Today and tonight)
Issued at 515 AM EST FRI DEC 29 2017
...Lake effect shifts back to lake Superior into this weekend...
Sfc trough over eastern Lk Superior to northern lower Michigan
focused band of intense lake effect snow into southern Schoolcraft
county vcnty of Gulliver since late Thu aftn. Radar shows signs the
snow showers are beginning to dissipate but the trough is keeping
some light snow going vcnty of Marquette and Munising. Probably will
be able to cancel warning for southern Schoolcraft before noon but
will let it go for now to cover the morning commute. Have to quickly
turn attn back to Lk Superior snow belts as they will become quickly
active once again.
As upper level trough deepens across Great Lakes, will see the
trough over Lk Superior slide south over northern Upper Michigan
late tonight into Saturday morning. Also should be a shortwave
working through this aftn into much of tonight as shown by strong q-
vector convergence crossing much of Upper Michigan. Could be some
light snow/flurries with that feature, even inland. Main issue will
be lake effect snow though. First off, satellite and DLH radar
indicate stronger bands of snow are over western Lk Superior in what
looks like a mesolow circulation. As shortwave approaches today, H85
trough over western U.P. slides east allowing this feature to come
onshore. Snow could fall very heavy at times, especially where land
breeze off western U.P. enhances convergence. Best bet for that will
be northern Ontonagon into Houghton county late morning into the
aftn. Once convergence area develops it will only be enhaned this
aftn as the shortwave works in leading to strong lake enhancement
with delta t/s nearing 25C and lake equalibrium levels over 10 kft
AGL. Setup looks ideal for very heavy snow even with minimal help
from DGZ. Went with warning into tonight. Though main focus today
may miss Keweenaw county sfc trough moving in late tonight should
focus period of heavier snow into Saturday. Blowing snow could be a
bigger issue late tonight too. Put Keweenaw county into advisory for
now.
Later tonight, focus for heavier lake enhanced snow spreads to
Gogebic county as winds veer more northwest and eventually north
late tonight and more so into Saturday. Snow could be heavier late
tonight as the shortwave moves through and with northwest flow near
sfc veering more north aloft. Setup is very good for strong
convergence to impact Ironwood/Wakefield and Porcupine mountains
with very heavy snow. More on this in the long term as this setup
continues to be favorable into this weekend. We have put a warning
up for Gogebic county due to expected heavy snow. Also put advisory
up for southern Houghton tonight as winds shift more northwest.
Areas near M-38 vcnty of Nisula should see several inches of snow.
M-28 corridor at Kenton will see lesser snow though.
Other concern pontentially tonight is Alger county as guidance is
insistent on a leading mesolow along the persistent larger scale
trough coming onshore around Grand Marais. Would be very late
tonight if that occurred but mostly a Saturday morning issue, and
likely transient at that. Did not issue any headline for Alger
county attm, though one may be needed later today or tonight.
Last but not least, could see return of lower wind chills late
tonight over west. Air temps forecast into the mid single digits
with winds up to 10 mph may lead to borderline advy criteria being
met. Main areas that occurs is within the winter storm warnings
issued so covered it in those statements. Lake effect remains active
into Saturday and there could be strong wind issues as well. More on
that in long term discussion.
.LONG TERM...(Saturday through Thursday)
Issued at 512 AM EST FRI DEC 29 2017
Mean ridge is fcst to remain centered roughly along the w coast of N
America for the next 10 days, forcing mean troffing over the
central/eastern CONUS. As a result, blo and at times much blo normal
temps will persist across Upper MI. As for pcpn over the next 7
days, the pattern will not be favorable for any significant pcpn
events, continuing the notable lack of synoptic winter storm systems
for Upper MI...the theme of the cold season so far. Pcpn that does
occur will be nearly all exclusively lake effect driven, and given
the persistence of blo normal temps, LES is likely to be affecting
some part of Upper MI each day thru next week.
Beginning Sat/Sat night...rather vigorous shortwave will be swinging
across the western Great Lakes early in the day Sat. Abundant
instability over Lake Superior (850mb temps at least -20C) and
fairly strong deep layer forcing per q-vectors will support
strengthening/sharpening of sfc troffing and probably a sfc low over
the lake tonight. As the shortwave exits, this sharp troffing will
quickly sweep s Sat morning, bringing a period of at least brief
intense snowfall. High res models show sharpest sfc troffing and
potential sfc low swinging s somewhere btwn the Keweenaw and
Munising. ARW/GEM focus sfc low passing s across the Keweenaw for
the western edge guidance while the NAM focuses toward Marquette for
the eastern edge guidance. Where this low moves onshore will be
critical for the snowfall fcst as locations just w of where the low
moves onshore will be impacted by intense snowfall for perhaps an hr
to two, owing to the long n to ne overwater fetch feeding into the w
side of the low circulation. In addition, expect gusty winds to 25-
35mph to occur during or just after the heaviest snow. Would not be
suprised to see a 1-2hr period of stronger winds lakeside, perhaps
to 50+mph near/just w of sfc low track, depending on how wrapped
up sfc low becomes, especially since high res models show a
5-7mb/3hr pres rise following passage. If so, there would be a
brief period of blizzard conditions given the fresh snow
accumulation. At this point a little more than 24-30hrs out, it is
difficult to narrow in on where this mesoscale feature will form
exactly, let alone track, but it would seem that the shape of Lake
Superior/surrounding topography would tend to support something
more inline with the NAM, but that's speculative. Farther w,
cyclonic, convergent northerly flow should support mdt/hvy LES
thru the day and probably into Sat night for mainly western
portions of Ontonagon/Gogebic counties. As land breeze convergence
strengthens Sat night, will likely see a more focused hvy snow
band develop around Ironwood and then gradually shift ne as land
breeze strengthens. Similarly, due to land breeze, a more focused
hvy snow band should develop and stream into the eastern part of
Marquette county Sat night, then gradually shift e late in the
night into Sun morning. For now, opted to carry headlines from
short term into Sat for sfc trof/low passage with
Gogebic/Ontonagon warning extended thru Sat night. Advy was
hoisted for Baraga/Marquette counties for Sat, but can foresee
advy needing to be extended thru Sat night for Marquette county.
LES will continue to be the main fcst issue next week. There may be
break in the LES Mon night for all but the Keweenaw under warming on
westerly winds ahead of the next shortwave and arctic front. Sharp
wind shift to the n with fropa should support at least a brief
period of mdt/hvy LES for all counties bordering Lake Superior late
Tue or Tue night.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 702 AM EST FRI DEC 29 2017
Generally quiet across the TAF sites to start day. However,
expect lake effect snow to develop through the day at IWD and CMX.
Heavy snow could develop at CMX by this evening and then late
tonight into Saturday at IWD. LIFR vsby expected but conditions
could briefly drop to near airport minimums at either site during
heaviest snow. Conditions at SAW will feature MVFR to lower VFR
cigs most of the time. Could be some light snow or flurries
tonight with some MVFR visibility.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 515 AM EST FRI DEC 29 2017
Expect winds 20-30 kts into next week. Gales are likely late tonight
into Saturday morning over much of central Lk Superior in wake of
stronger trough crossing Lk Superior. Heavy freezing spray will
develop over much of Lk Superior late tonight and continue through
Saturday evening. Gale warnings and heavy freezing spray warnings
have been issued. With the cold air continuing to linger, and
additional reinforcing shots of colder air on the way, expect
additional rounds of gale force winds, especially early next week.
Could also be more periods of heavy freezing spray.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 6 PM this evening to noon EST
Saturday for MIZ084.
Winter Weather Advisory until noon EST today for MIZ007-085.
Winter Storm Warning until 7 PM EST Saturday for MIZ003.
Winter Weather Advisory until 7 PM EST Saturday for MIZ001.
Winter Storm Warning from 6 PM this evening to 6 AM CST Sunday
for MIZ009.
Winter Weather Advisory from 7 AM to 7 PM EST Saturday for
MIZ004-005.
Winter Storm Warning until 7 AM EST Sunday for MIZ002.
Winter Storm Warning until noon EST today for MIZ014.
Lake Superior...
Heavy Freezing Spray Warning from 1 AM Saturday to 1 AM EST
Sunday for LSZ243-244-248-249-264>266.
Gale Warning from 8 AM to 1 PM EST Saturday for LSZ247-248-265.
Gale Warning from 5 AM to 1 PM EST Saturday for LSZ242>245-263-
264.
Heavy Freezing Spray Warning from 10 PM EST /9 PM CST/ this
evening to 7 PM EST /6 PM CST/ Saturday for LSZ162-240>242-
263.
Lake Michigan...
None.
&&
SHORT TERM...JLA
LONG TERM...Rolfson
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Dec 29, 6:08 AM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
608 AM EST Fri Dec 29 2017
MIZ001>007-009>014-084-085-301300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
608 AM EST Fri Dec 29 2017 /508 AM CST Fri Dec 29 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Moderate to heavy lake enhanced snow downwind of Lake Michigan
due to south winds will diminish this morning. See the latest
winter weather message for further details.
Moderate to heavy lake effect snow is expected over western Upper
Michigan through tonight. See the latest winter weather message
for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Moderate to heavy lake effect snow is expected across western and
north central Upper Michigan Saturday and across far western and
north central Upper Michigan Saturday night. Gusty winds and
blowing snow will also accompany the snow on Saturday. See the
latest winter weather message for further details.
Lake effect snow, occasionally moderate to heavy, will continue
to affect the Lake Superior snow belts on most days next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone or on Facebook or Twitter.
LSZ162-240>251-263>267-301300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
608 AM EST Fri Dec 29 2017 /508 AM CST Fri Dec 29 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Heavy freezing spray is expected to develop over much of Lake
Superior tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heavy freezing spray is expected over much of Lake Superior into
Saturday night. North gale force winds gusts up to 40 knots are
expected for portions of central Lake Superior on Saturday. See
the latest marine weather message and Lake Superior forecast for
further details.
Heavy freezing spray is possible over the east half of Lake
Superior Sunday night and Monday morning, Monday night and Tuesday
morning and on Wednesday.
Westerly gales are possible Monday night and Tuesday morning over
much of Lake Superior. Northerly gales are possible over the east
half of Lake Superior on Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-301300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
608 AM EST Fri Dec 29 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Rolfson
In the hours before
Local storm report, Dec 29, 7:29 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
729 AM EST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 AM SNOW 1 WNW MANISTIQUE 45.96N 86.27W
12/29/2017 M2.3 INCH SCHOOLCRAFT MI TRAINED SPOTTER
MEASURED 2.3 INCHES OF SNOWFALL ON THE WEST
SIDE OF MANISTIQUE SINCE THURSDAY AFTERNOON.
REPORT VIA SOCIAL MEDIA. THE DURATION OF THE
SNOW EVENT WAS 18 HOURS.
&&
JSSLocal storm report, Dec 29, 7:42 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
742 AM EST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 S MANISTIQUE 45.95N 86.25W
12/29/2017 M3.0 INCH SCHOOLCRAFT MI CO-OP OBSERVER
CO-OP OBSERVER STATION MTQM4, MANISTIQUE
WWTP. THE DURATION OF THE SNOW EVENT WAS 24
HOURS.
0630 AM SNOW MUNISING 46.41N 86.66W
12/29/2017 M2.5 INCH ALGER MI CO-OP OBSERVER
CO-OP OBSERVER STATION MNSM4, MUNISING. THE
DURATION OF THE SNOW EVENT WAS 24 HOURS.
&&
JSSLocal storm report, Dec 29, 7:48 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
748 AM EST FRI DEC 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY SNOW 1 S BLANEY PARK 46.10N 85.93W
12/29/2017 E24.0 INCH SCHOOLCRAFT MI LAW ENFORCEMENT
PUBLIC AND LAW ENFORCEMENT ESTIMATES 2 FEET
OF SNOW WITH HEAVY SNOW BAND OFF LAKE
MICHIGAN SINCE LATE THURSDAY AFTERNOON.
STILL SNOWING LIGHTLY. ROADS ARE SNOW
COVERED BUT TRAFFIC IS MOVING THROUGH THE
AREA AT THIS TIME.
&&
JLAEvent by event
4 winter weather, 3 lake-effect snow, 1 flood. Local standard time, as filed.
Lake-Effect Snow, Alger
- When
- December 29, 9:00 AM EST to December 30, 4:00 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer ten miles south of Grand Marais measured 14 inches of lake effect snow in 24 hours. Five inches of snow fell in six hours at Deerton during the day on the 30th.
Lake-Effect Snow, Northern Houghton
- When
- December 29, 10:00 AM EST to December 30, 12:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There were reports of 10 inches of lake effect snow in 12 hours at South Range, Painesdale and Calumet during the day on the 29th. Additional snow fell overnight into the morning of the 30th with the Painesdale observer measuring 15 inches of snow in 24 hours and Laurium measuring 14 inches in 22 hours.
Winter Weather, Keweenaw
- When
- December 29, 10:00 AM EST to 9:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Social Media
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
There was a report of four inches of lake effect snow in 11 hours at Mohawk.
Winter Weather, Gogebic
- When
- December 30, 5:00 AM CST to 3:00 PM CST
- Where
- Gogebic forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A period of lake effect snow showers dropped 1 to 3 inches of snow across parts of Gogebic County. Gusty winds resulted in blowing snow and visibility restrictions during the day. The combination of snow and reduced visibility contributed to a snowmobile accident at the US 2 and Ramsay Crossing intersection that climbed the life of a gentleman from Wisconsin.
Winter Weather, Dickinson
- When
- December 30, 6:00 AM CST to 11:00 AM CST
- Where
- Dickinson forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 4 indirect
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
A brief period of snow dropped 1 to 3 inches of snow near the Marquette County line during the morning of December 30th. Gusty winds produced blowing snow causing visibility restrictions less than a half mile for a time. A serious car accident attributed to the weather conditions occurred on M-35 in Sagola Township which claimed the lives of two high school students from the Kingsford School District.
Winter Weather, Keweenaw
- When
- December 30, 8:00 AM EST to December 31, 8:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Copper Harbor observer measured 8.6 inches of lake effect snow in 24 hours.
Lake-Effect Snow, Marquette
- When
- December 30, 10:00 AM EST to 4:00 PM EST
- Where
- Marquette forecast zone
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There were several reports of one to three inch per hour snowfall rates from Big Bay through Negaunee to Gwinn and Marquette to Harvey. There was an estimated six to seven inches of lake effect snow at K.I Sawyer in around a two-hour period with whiteout conditions. There was an estimated four inches of snow in two hours in Little Lake with whiteout conditions reported on Highway M-35 between Gwinn and Little Lake. An estimated six inches of snow fell in five hours eight miles north-northwest of Negaunee. Whiteout conditions also caused accidents and shut down Highway US-41 for a few hours along the rock-cut between Marquette and Harvey.
Flood, Marquette
- When
- December 30, 9:00 PM EST to December 31, 10:00 PM EST
- Where
- Marquette County, 0.18 mi WNW of Harvey to 0.29 mi WNW of Harvey
- Cause
- Ice Jam
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 46.501, -87.353
Strong northwest winds blowing across Lake Superior pushed ice into the mouth of the Chocolay River producing an ice jam. Water backed up behind the ice jam causing flooding in the basements of eight homes along the Chocolay River near Lake Superior.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 29 to 30, 2017$600,000 · 2 events
- Lake-Effect Snow in Ohio, December 29 to 31, 2017$550,000 · 3 events
- Lake-Effect Snow in New York, December 29 to 31, 2017$205,000 · 7 events
- Winter Weather in Ohio, December 29 to 30, 201731 events
- Extreme Cold in Minnesota, December 29 to 31, 201728 events
- Extreme Cold in Minnesota, December 29 to 31, 201724 events
- Winter Storm and Winter Weather in Iowa, December 29, 201718 events
- Extreme Cold in North Dakota, December 29 to 31, 201718 events
- Winter Storm and Winter Weather in Illinois, December 29, 201711 events
- Winter Weather in South Dakota, December 29, 20179 events
- Winter Storm in Montana, December 29 to 30, 20178 events
- Winter Weather in Iowa, December 29, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731017, 731012, 731015, 731020, 731019, 731014, 731016, 731021.